Hi please could someone tell me is there a difference in strengths of brands of thyroxine . I was on actavis 50mg and it wasn't working as was so tired dizzy n weak so last nite changed to mercury pharma and changed to 75mg tho today feeling more dizzy and vision a bit blurry . Should I change to 75mg of activist again !! Please any advice would be much appreciated . Thanks
Thyroxine: Hi please could someone tell me is... - Thyroid UK
There most certainly does appear to be variation between makes, between dosages within a make, between batches of the same dosage and same make, and even between tablets in the same package.
I felt that Actavis 50 mcg were not delivering the same level of effect as Mercury Pharma 50 mcg. But even those somehow seemed to "run out" before my next dose. (Though shortly after taking them I noticed more of an effect.) I now take Henning which I buy myself - and feel a more consistent delivery. Other people might feel differently about the exact same products - we always have to factor in our individual differences to each other as well.
Hi Rod , thanks so much for your reply . Please could you tell me should I continue taking 75mg or reduce back down to 50mg . I would just do anything to be well and several other kind people suggested I was on too little a dose and that was why I have been experiencing vertigo dizziness and weak legs . I'm so confused !!! Thanks Angie
I run from making recommendations!
You have confused me a bit because you posted about Teva levothyroxine the other day. Which was withdrawn from the market a few years ago.
Few people find 50 mcg acceptable in the long term. Most need more but a few somehow do keep going on that, and even fewer reduce from there. So it would not be surprising for you to need more. I don't know enough about you and your current situation to go further.
Hi Rod , sorry for the confusion. My pharmacist was meant to be getting me Teva yes but I found out yest that it's no longer available . I just sent email on this site just for help basically as have been ill since Christmas only 37 and now eight stone ten so lost stone and a half since then due to vertigo and dizziness and weakness . Doc finally thinks it's my thyroid tho no idea how to treat it . I don't think I will ever be well lol
Certainly wasn't meaning to "blame" you with regards to Teva. I am wondering what sort pharmacist is so ignorant of thyroid medication that they didn't know/realise that a very significant withdrawal of product licence had occurred. That is very much not an everyday occurrence. At the time, it was a big issue because there was an overall shortage of levothyroxine on the UK market.
I was on Teva at the time and wondering why I seemed to be going backwards. It was simply not delivering the potency it claimed.
Hi Rod no your ok I appreciate any advice at all as I'm new to this site and really appreciate everyone's help. I live in a small village in Ireland so I'm not surprised as I asked about Armour and pharmacist never heard of it and just stock actavis and mercury thanks
Well I apologise to both you and your pharmacist - I fell into the trap of assuming UK! Hence knowledge of UK thyroid medicines.
Ironically, Actavis have recently bought the company that makes Armour, Forest.
And critics go on about the perceived inconsistency of NDT! Bioavailability has always been a difficult problem to fully control for T4 preparations and is especially a problem for patients whose situation is not stable and whose "area of dose suitability" is either small or changing with time.
I have never heard of Henning can you tell me more please.
On the main Thyroid UK site:
It is simply one of the German levothyroxine products. I do not know why I feel better on it.
Maybe less fillers !?
The number of excipients (inactive ingredients) is higher by two or three.
The total tablet volume/weight is greater than for the UK makes. This is obvious to me because the tablets are larger. And the 25mcg tablet is exactly the same size as the 100mcg tablet so must have about four times the excipient-to-active-ingredient ratio.
I have no explanation. Others may feel entirely different about the product.
Angie, If you have enough Actavis try 75mcg Actavis. It's better to change one thing at a time, either dose increase or brand.
It isn't uncommon to feel slightly worse when increasing dose but the feeling should subside after a few days. It takes 7/10 days for the increased dose to be absorbed and start working before you will feel any improvement but it will take up to 8 weeks for the increase to fully work.
Hi Clutter , thanks really appreciate you replying as was getting worried been so dizzy n weak all day . I will stick with Actavis and try the 75mg see how it goes and as doc tomorrow if there's any possibility of changing to Armour . I bought ViraminD today so I'm taking B1 B 3 B50 complex meta tone tonic and one tab of vitamin c surely something will work thanks
Angie, supplements will also take up to 8 weeks before you will notice improvement.
Armour isn't licensed for use in the UK so it is rarely prescribed on the NHS. Give the increased dose of Levothyroxine a chance to work.
Hi Clutter , thanks so there's no chance of getting Armour lol!! If the increased dose takes away vertigo and I can walk outside of the house I be more than happy and able to get out again thanks so much for all your help and advice it means a lot as you are all so kind thanks
Angie, I think it's unlikely you'll get Armour on the NHS at this stage but it doesn't stop you from asking.
If the increased dose doesn't improve your vertigo you must press for other investigations.
Hi Clutter , I had the exact same symptoms before when I wasn't taking levothyroxine correctly and once I did vertigo vanished so hopefully this will happen again as don't think I should increase to 100mg without doc consent it be too dangerous . Thanks
Angie, dose increases and decreases are usually in 25mcg increments so you should stick with 75mcg for 6/8 weeks and have a thyroid blood test before increasing again.
This is so interesting becauxe I had an attack of vertigo/dizzyness which lasted for a week so I could not drive or even walk around initially. Is that sometimes due to too much or too little thyroxine do you think.
Hi Pepekins, I can only sympathise with you vertigo is an awful condition . I'm not sure to be honest but I know that a year ago I had vertigo and it was due to not taking thyroxine correctly as I was taking it with food and with stomach tabs so within a few months of taking it before food I was so well was out running until Christmas and the same thing happened again plus ear throat kidney infections constant plus shingles . I didn't know it's cause I might be on too low of a dose as doc n endorse are useless and end I said it was Chrinic fatigue . I'm taking 75mg now to see if it helps but it's not making me feel good but I will stick it out for ten days n see if I get better . Vertigo can be a virus too so if u had it as a one off and don't have it again your lucky . Iv had it for months and cranio therapy helps . Also a food intolerance can give u vertigo such as gluten . I'm following the Paleo diet it's fascinating as so many people who had auto immune disease cured themselves by cutting out foods that inflamed their immune system. Everyone on this site is so helpful and knowledgeable and I have only joined but have appreciated the advice so much
A Lon time ago, possibly 10-15 years ago I was prescribed 3 months of Levo at a time. Ea h batch was different and had a different effect on my well being. I took the first month and found it wasn't right so spent the next month juggling it and the third moth I was often then getting something like normality. I've always been sensitive to a small change. So I had a word with the pharmacist. She had no idea why but concluded it could be the different fillers. I thought not as I could usually get it to a dose that at least was an improvement. So she said my body obviously could tell the difference so what was I best on? Never done the sensible thing and tabulated so turned the question back to her-whT was easiest to obtain that did 25 mcg? We decided on Goldshield, now MP, and she suggested I asked the GP to request this brand on my prescription. I've done this ever since.
A few years after starting this I read on an American site that there was a range that was acceptable within each dose. Can't remember the exact figures now but it was quite generous-something like, for 100 mcg 95-105! So I concluded that if one quarter I was prescribed a brand at on end of the limit and the next at the lowest limit then over a week it was a measurable difference. So yes I would always advise find a band you are happy with and stick to it. So like me if you try, or are given , a different brand you may well feel over or under medicated. 5 years ago I was admitted to hospital with a PE following an operation. They brought me my daily dose of thyroxine but I refused them saying I'd brought my own in and they were fine with that but the night before my discharge the pharmacist paid me a visit to make sure I understood the importance of taking Warfarin and the follow up blood tests etc. she also explained that on my discharge the following day I would be given a supply of Warfarin and Levo. I said I didn't need the Levo as used a different brand and had a repeat prescription at home. Although she understood why NHS ruling said I Had to be sent home with the "correct" medication, an unnecessary waste of NHS resources!